Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS Denver/Boulder, CO

July 1, 2002Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 1, 2002, 6:57 PM MDT for Washington County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2002, 6:57 PM MDT (00:57 UTC)
Expired
Jul 1, 2002, 7:55 PM MDT
In force
58 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
4732 m above ground
0-6 km bulk shear
135 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

846 
WUUS55 KBOU 020057
SVRDEN
COC121-020155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
656 PM MDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF AKRON

* UNTIL 755 PM MDT

* AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PLATNER...OR ABOUT 7 MILES EAST OF
  AKRON...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...AKRON AND
PLATNER.

LARGE HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS 
STORM. 


IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4014 10337 3995 10331 3999 10293 4021 10305

SWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:38 PM MDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 1, 2:38 PM MDT, 4 hours 19 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT MON JUL 01 2002

SHORT TERM DISCUSSION:  TONIGHT...LITTLE TO TALK ABOUT WITH STRONG
MID-LVL SUBSIDENCE OVER THE AREA.  MIGHT SEE ONE OR TWO BRIEF GUSTY
VIRGA SHWRS OVER THE NEAR THE FRONT RANGE ERLY...THEN LOOK FOR
CLEARING ALL AREAS.  ONLY OTHER THING...GRIDS SHOW SFC DEWPTS RISING
OVERNIGHT ON THE ERN PLAINS WITH DEWPTS CLIMBING INTO THE LOWER/MID
60S BY DAWN IN FAR ERN ZONES.

TUESDAY...LOOKS LIKE ANOTHER UNSEASONABLY HOT AND DRY DAY...WITH MAX
TEMPS IN THE 90S ON THE PLAINS.  THUS SHOULD SEE STRING OF 90 DEG
DAYS CONTINUING AT LEAST ONE MORE DAY AT DENVER. ATMOSPHERE LOOKS
STRONGLY CAPPED DURING THE DAY ESPLY E OMTNS FOLLOWING PASSAGE OF A
WK COLD FRONT DURING THE MORNING HOURS. STRONG HEATING AND THE
INFLUX OF MID-LVL MOISTURE LATE IN THE DAY SHOULD BE ENOUGH TO
PRODUCE ISOLATED STORMS OVR THE FRONT RANGE...MONUMENT RIDGE AND
ACROSS PARK CTY. DRY LIGHTNING PROBABLY MORE OF A CONCERN TUESDAY
AFTN WITH SUB-CLOUD ENVIRONMENT STILL QUITE DRY.

TUESDAY NIGHT THROUGH INDEPENENCE DAY...MID AND UPPER-LVL MOISTURE
PROGD TO INCREASE QUICKLY ACROSS THE FCST AREA LATE TUES AFTN AND
EVN. CIRCULATION AROUND A DEEP CUTOFF LOW SPINNING OFF SRN CA AND A
GREAT PLAINS UPR RIDGE WILL HELP TO TRANSPORT GULF MOISTURE UP INTO
ERN CO OVERNIGHT. IN ADDITION TO THIS MOIST AND UNSTABLE SLY
FLOW...E-SELY UPSLOPE FLOW AT LOW-LEVELS WILL BE IN PLACE EAST OF
THE FNT RNG. AVN LOOKS MUCH WETTER THAN ETA...BUT STILL BELIEVE
ENOUGH MOISTURE AND OROGRAPHIC FORCING WILL BE AROUND TO PRODUCE
SCATTERED SHOWERS AND STORMS IN THE MTN...FOOTHILL AND URBAN
CORRIDOR ZONES TUESDAY NIGHT. WOULD NOT BE SURPRISED TO SEE A FEW
HVY RAIN PRODUCERS DURING THE EVENING...SO LATER SHIFTS MAY BE
DEALING WITH LOCALIZED FLASH FLOODING ESPLY IN WILDFIRE BURN AREAS.
FARTHER OUT ON THE PLAINS CHANCES FOR MEASURABLE PCPN NOT LOOKING AS
GOOD...SO WILL GO WITH ISOLD COVERAGE TUESDAY EVE.  ON WEDNESDAY...
ATMOSPHERE LOOKS EVEN WETTER WITH FAIRLY DEEP SUBTROPICAL MOISTURE
PLUME OVER THE FRONT RANGE.  THOUGH UPSLOPE FLOW NOT AN ISSUE...WILL
ASSUME EVEN MOISTURE WILL BE AROUND FOR HEATING TO PRODUCE SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS IN AND ALONG THE MTNS AND
ISOLATED STORMS FARTHER OUT ON THE PLAINS.  AND WITH PRECIPITABLE
H20 AMTS HOOVERING AROUND AN INCH AND WITH LIGHT STEERING WINDS
WOULDNT RULE OUT A FEW HEAVY RAIN PRODUCERS.  AN INCREASE IN CLOUD
COVERAGE SHOULD ALSO RESULT IN LOWER DAYTIME TEMPS ON WEDNESDAY...
ALTHOUGH MESOETA SFC TEMP GRIDS GIVING A MAX TEMP OF 94 AT DENVER.
BELIEVE THIS TO BE TOO WARM.

LONG TERM DISCUSSION: FRIDAY THROUGH MONDAY...MEDIUM RANGE MODELS IN
FAIRLY GOOD AGREEMENT WITH RESPECT TO DRYING TREND BY LATE IN THE
WEEKEND.  AFTER WHAT APPEARS TO BE DRY AND SEASONABLY WARM DAY
FRIDAY...MEDIUM RANGE MODELS SHOW A WEAK MID-LVL WAVE WITH MOISTURE
MOVING UP WEST SIDE OF GREAT PLAINS UPR RIDGE AND OVER NERN CO ON
SATURDAY.  FOR NOW WILL GO WITH A CHANCE OF TSTMS IN THE MTN ZONES
AND A SLIGHT CHANCE ON THE PLAINS SATURDAY. THEN GREAT BASIN RIDGE
EXPANDS WESTWARD OVR COLORADO AND INTO THE GREAT BASIN...ESSENTIALLY
CUTTING OFF THE AREA FROM INFLOW OF PACIFIC AND GULF MOISTURE THROUGH
EARLY NEXT WEEK. SO WILL GO DRY WITH SLOW WARMING TREND SUNDAY AND
MONDAY...EXCEPT IN MTN AND FRONT RANGE ZONES WHERE POCKETS OF
MID-LVL MOISTURE TRAPPED UNDERNEATH THE RIDGE COULD HELP PRODUCE A
FEW LATE DAY STORMS. BAKER

.DEN...NONE

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:26 PM MDTTornado WarningBOUWashington49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.